FDA strengthens safety warning on aprotinin labelDec 18, 2006 | www.theheart.org The FDA has strengthened the label safety warning for the antifibrinolytic drug aprotinin (Trasylol, Bayer), emphasizing the importance of limiting use of the agent to patients undergoing CABG.
The labeling change comes after months of FDA review, culminating in a Cardiovascular and Renal Drugs Advisory Committee hearing in late September 2006. The committee's conclusions—that the drug is a safe and effective way to reduce bleeding complications in high-risk CABG—have been eclipsed in recent months by ongoing debate over new data pointing to increased risk of death, serious kidney damage, congestive heart failure, and stroke with the drug, as reported by heartwire.
In an FDA press release issued last Friday, Dr Steven Galson, director of the agency's Center for Drug Evaluation and Research, explained, "The purpose of the label change is to inform physicians and patients about the risks associated with Trasylol and to ensure they understand the new warnings and use the product as directed by the label."
The new labeling emphasizes that aprotinin should be used only in patients undergoing CABG with cardiopulmonary bypass, who are at an increased risk for blood loss and blood transfusion. The new label also warns that aprotinin increases the risk of kidney damage and provides suggestions for managing and reducing risk of hypersensitivity reactions.
Commenting on the labeling changes for heartwire, Dr William Hiatt (University of Colorado Health Sciences Center, Denver), who chaired the committee hearing in September, said it was appropriate for the FDA to focus on renal risks. "In our Cardio Renal review, the strongest safety signal in the data we had before us was the renal damage, and it appears that the FDA is keying on that, which is appropriate."
Hiatt continued, "I strongly agree that physicians need to stick to the labeled indications for Trasylol, given the potential for safety concerns. The FDA is also emphasizing the need to stay on label, which is appropriate."
Hiatt also reminded heartwire that at the time the FDA panel met to review aprotinin, one safety study—by Mangano et al—had not been independently reviewed by the FDA and that a second analysis commissioned by the drug manufacturer did not come to light until after the committee hearing. Ongoing review of that information may necessitate further action. Accordingly, said Hiatt, "The most important phrase [in the FDA's announcement of the labeling changes] is the second-to-last sentence, that the review is 'continuing and may result in other actions.' I support that approach, too."